Alert archive / North Carolina / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 458, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Sep 30, 2008, 3:53 PM EDT for Wake County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2008, 3:53 PM EDT (19:53 UTC)
- Expired
- Sep 30, 2008, 4:20 PM EDT
- In force
- 27 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 31 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 719 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 301953
SVRRAH
NCC183-302030-
/O.NEW.KRAH.SV.W.0458.080930T1953Z-080930T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
353 PM EDT TUE SEP 30 2008
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL WAKE COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 430 PM EDT
* AT 352 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER FALLS LAKE...OR 11 MILES NORTH OF
RALEIGH...MOVING SOUTHEAST AT 15 MPH. PENNY SIZED HAIL AND WINDS IN
EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
FALLS LAKE...
WAKE FOREST...
ROLESVILLE...
A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
LAT...LON 3598 7844 3596 7842 3594 7840 3592 7837
3581 7846 3593 7873 3605 7866
TIME...MOT...LOC 1953Z 296DEG 13KT 3597 7861
$$
GIH1 follow-up statement
000
WWUS52 KRAH 302020
SVSRAH
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
420 PM EDT TUE SEP 30 2008
NCC183-302029-
/O.CAN.KRAH.SV.W.0458.000000T0000Z-080930T2030Z/
WAKE NC-
419 PM EDT TUE SEP 30 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WAKE COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING IS
NO LONGER IN EFFECT. HOWEVER... IT CONTINUES TO PRODUCE HEAVY
DOWNPOURS DUE TO ITS SLOW MOVEMENT... AND PEOPLE TRAVELING ON OR
NEAR HIGHWAY 98 NORTH OF FALLS LAKE SHOULD BE ALERT FOR PONDING OF
WATER ON ROADS.
IF YOU EXPERIENCED SEVERE WEATHER SUCH AS LARGE HAIL OR DAMAGING
WINDS PLEASE PASS THE INFORMATION ALONG TO YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE.
LAT...LON 3598 7844 3596 7842 3594 7840 3592 7837
3581 7846 3593 7873 3605 7866
TIME...MOT...LOC 2019Z 296DEG 13KT 3593 7851
$$
GIHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 3:10 PM EDT, 43 minutes earlier.
Area forecast discussion, Sep 30, 3:10 PM EDT, 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 310 PM EDT TUE SEP 30 2008 .SYNOPSIS... A COLD FRONT WILL MOVE ACROSS THE APPALACHIANS TONIGHT AND MOVE SLOWLY ACROSS NORTH CAROLINA ON WEDNESDAY BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL BRING FAIR WEATHER AND COOLER CONDITIONS THROUGH THE END OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 215 PM... FORECAST IN THE NEAR TERM IS RATHER TRICKY WITH RESPECT TO THE OVERALL TIMING OF RAINFALL THIS EVENING AND OVERNIGHT. STEEP LOW LEVEL LAPSE RATES RESULTING FROM LOW LEVEL HEATING COMBINED WITH A WEAK AXIS OF CONVERGENCE AT 850 MP AND A SURFACE MOISTURE BOUNDARY IS ALL DRIVING SCATTERED SHOWERS AND THUNDERSTORM OVER THE PIEDMONT THIS AFTERNOON. THE 850-700MB FLOW IS VERY WEAK THIS AFTERNOON THEREFORE THE THUNDERSTORM ACTIVITY IS NOT PROGRESSING RAPIDLY EAST VERY QUICKLY. THIS FIRST AXIS OF 850 MB CONVERGENCE WILL MOVE SLOWLY EAST ACROSS THE EASTERN PIEDMONT, BUT WITH A LOSS OF HEATING THIS FIRST ROUND OF SHOWER AND THUNDERSTORM ACTIVITY WILL DECREASE. A BETTER CHANCE OF SHOWERS IS EXPECTED AFTER MIDNIGHT OVER MUCH THE PIEDMONT AS THE 700 MB SWLY FLOW INCREASES WITH A DEEPENING UPPER TROUGH. ANOTHER AXIS OF 850 MB CONVERGENCE ALSO APPROACHES THE NW PIEDMONT BY 12Z. RIGHT NOW EXPECT A BAND OF SHOWERS WITH PERHAPS AN ISOLATED THUNDERSTORM TO MOVE FROM WEST TO EAST ACROSS THE NW PIEDMONT AND INTO THE EASTERN PIEDMONT AND SANDHILLS AFTER MIDNIGHT AND THROUGH DAYBREAK. OVERNIGHT LOWS TONIGHT WILL BE RATHER UNIFORM AND WILL LIKELY REMAIN JUST ABOVE GUIDANCE IN THE LOWER TO MIDDLE 60S DUE TO THE INCREASING CLOUD COVER AND WEAK SW FLOW. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... AS OF 310 AM... NWP GUIDANCE IN FAIRLY GOOD AGREEMENT THROUGH THE SHORT TERM. VIGOROUS UPPER AIR TROUGH LOCATED NEAR ORD AT 12Z WED WITH 65KT FLOW ON THE BACKSIDE AND A -8 DEG C COLD POCKET WILL ADVANCE RAPIDLY SE DURING THE DAY WED AND SWING OFFSHORE BY 12Z THURS. 850 MB TROUGH LOCATED JUST EAST OF THE APPALACHIANS WED MORNING WILL MOVE SLOWLY EAST DURING THE DAY. MODEST COLD ADVECTION DEVELOPS DURING THE AFTERNOON ACROSS THE W PIEDMONT AND SHIFTS EAST TOWARD EVENING AND OFFSHORE AROUND MIDNIGHT. GFS IS A LITTLE BIT MORE EXCITED ABOUT THE POTENTIAL FOR PRECIP ON WEDNESDAY THEN THE NAM BUT BOTH AGREE THAT GREATEST CHANCES WILL BE LATER IN DAY...ESPECIALLY ACROSS THE COASTAL PLAIN. WILL TAPER POPS FROM THE SLIGHT CHC ACROSS W PIEDMONT WED MORNING TO LOW CHC VALUES ACROSS THE COASTAL PLAIN ON WED AFTERNOON. COVERAGE WILL LIKELY BE SOMEWHAT LIMITED. CENTRAL AND EASTERN NC REMAIN IN THE DAY 2 GENERAL THUNDER/SEE TEXT AREA OF THE SPC SEVERE WEATHER OUTLOOK. MID LEVEL LAPSE RATES ARE MARGINAL IN THE 5.5 TO 6.0 DEG C/KM ON WED AFTERNOON. NAM IS MORE AGGRESSIVE WITH INSTABILITY (GREATER CAPE VALUES AND FURTHER W) THEN GFS. NAM GENERATES MLCAPE VALUES AROUND A 1000 ALONG AND EAST OF I-95. INSTABILITY REMAINS A LIMITING FACTOR BUT IF PARTLY TO MOSTLY CLOUDY SKIES GIVE WAY TO MORE SUN THEN EXPECTED...MORE VIGOROUS CONVECTION IS PROBABLE. BULK SHEAR VALUES ARE MAXIMIZED ACROSS CENTRAL VA AND FAR NORTHERN NC BETWEEN 18 AND 00Z WITH VALUES RANGING AROUND 60 KTS NEAR THE MAX TO 40 KTS NEAR THE NC/SC BORDER. A FEW STORMS COULD PRODUCE GUSTY WINDS AND PERHAPS SOME SMALL HAIL... IF INSTABILITY BECOMES LARGE ENOUGH A FEW STORMS COULD CONTAIN ROTATING UPDRAFTS. TEMP FORECAST ON WED WILL BE DIFFICULT WITH VARYING CLOUD AMOUNTS AND WARM ADVECTION AHEAD OF THE SURFACE TROUGH. MAX TEMPS SHOULD RANGE IN THE MID 70S ACROSS TRIAD TO LOWER 80S IN THE SOUTHERN PIEDMONT. LOW TEMPS ON WED NIGHT SHOULD RANGE IN THE UPPER 40S TO MID 50S. -BLAES && .LONG TERM /THURSDAY THROUGH TUESDAY/... FAIRLY BENIGN WX PATTERN DURING THE EXTENDED PERIOD. CLOSED LOW OVER E CANADA ON THURSDAY DEEPENS AND LIFTS NORTHEAST ON FRIDAY AND INTO SATURDAY. NW TO W CYCLONIC FLOW BEHIND THE SYSTEM WITH AN EMBEDDED WAVE MAY PRODUCE SOME MID HIGH CLOUDINESS LATE ON THURSDAY AND THURS NIGHT BUT FAIR WX EXPECTED. FLOW BECOMES MORE WESTERLY ON FRIDAY AND SATURDAY WITH A WEAK SFC TROUGH HOLDING N OF THE AREA ACROSS THE OHIO VALLEY AND JUST N OF MASON DIXON LINE. WEAK SFC RIDGING DEVELOPS OVER THE CAROLINAS AND VIRGINIAS IN RESPONSE TO CONVERGENT FLOW ALOFT. UPPER FLOW BECOMES MORE SOUTHWESTERLY ON SUNDAY AND MONDAY. SFC TROF N OF THE REGION LIFTS FURTHER N AS SOUTHERLY FLOW INCREASES IN RESPONSE TO APPROACHING SHORTWAVE ACROSS THE N PLAINS. AS THE SFC HIGH MOVES OFFSHORE THE LOW LEVEL FLOW BECOMES MORE SOUTHEASTERLY AND AN ONSHORE FLOW OF MOISTURE DEVELOPS. WOULDNT BE SURPRISED TO SEE SOME DRIZZLE ON MON NIGHT OR AN AFTERNOON SHOWER IN THE S COASTAL PLAIN ON TUESDAY. WILL BEEF UP CLOUDS AND RH DURING THIS PERIOD BUT HOLD OFF ON POPS FOR NOW. LOW TEMPS ON FRIDAY AND SATURDAY MORNING COULD BE AS LOW AS THE MID 40S IN PARTS OF THE TRIAD TO THE LOWER 50S IN THE SOUTHERN COASTAL PLAIN. SCT HIGH CLOUDINESS ASSOCIATED WITH WAVE MOVING ACROSS THE OH VALLEY MAY KEEP TEMPS UP A DEGREE OR TWO ON FRIDAY MORNING. TEMPS WILL RANGE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE PERIOD. -BLAES && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... AS OF 230 PM TUESDAY... A SOMEWHAT COMPLEX FORECAST FOR CENTRAL NORTH CAROLINA DURING THE NEXT 24 TO 36 HOURS... CENTRAL NC WILL LIKELY SEE SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS OVER THE NEXT 36 HOURS. THE FIRST ROUND OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON IS IN RESPONSE TO A COMBINATION OF DAYTIME HEATING WITH A WEAK SURFACE BOUNDARY AND 850 MB AXIS OF CONVERGENCE. THIS BAND OF SHOWERS AND THUNDERSTORMS WILL PUSH EAST TO NEAR RDU THIS AFTERNOON AND PERHAPS EVEN RWI BY THIS EVENING. OTHER LOCATIONS OVER THE TRIAD AND SANDHILLS INCLUDING GSO...INT AND FAY WILL LIKELY REMAIN MOSTLY RAIN FREE THIS AFTERNOON. CEILINGS HAVE BEEN IMPROVING ALL AFTERNOON AND CEILINGS WILL REMAIN VFR WITH SOME SCT-BKN CUMULUS CLOUDS. A SECOND ROUND OF SHOWERS AND A FEW THUNDERSTORMS IS EXPECTED LATER TONIGHT AFTER MIDNIGHT AND WILL SPREAD IN FROM THE WEST REACHING INT AND GSO SOME TIME SHORTLY AFTER MIDNIGHT. THIS BAND OF SHOWERS WILL BE IN RESPONSE TO THE DEEPENING UPPER TROUGH AND APPROACHING COLD FRONT. THIS SECOND BAND OF RAIN WILL PUSH EAST THROUGH THE EARLY MORNING HOURS REACHING RDU...RWI AND FAY SOME TIME JUST BEFORE OR AROUND DAYBREAK. CEILINGS OVERNIGHT WILL BE TRICKY AND SOME LOCATIONS WHICH EXPERIENCED RAINFALL EARLIER TODAY COULD SEE MVFR TO IFR CEILINGS OVERNIGHT DUE TO THE LOW LEVEL MOISTURE. A THIRD ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED WEDNESDAY LATE MORNING AND MORE INTO THE AFTERNOON AS THE UPPER TROUGH CONTINUES TO DIG SOUTH AND A WEAK COLD FRONT PUSHES ACROSS THE AREA. MODELS DIFFER WITH THE TIMING OF THE FRONT, BUT OVERALL THERE SHOULD BE A GOOD CHANCE FOR THUNDERSTORMS WED AFTERNOON ESPECIALLY FROM RDU SOUTH AND EAST. LOOKING BEYOND 00Z THURSDAY...SOME PATCHY FOG MAY BE POSSIBLE WEDNESDAY NIGHT, BUT IN THE WAKE OF THE COLD FRONT AND WITH A DRIER SURGE OF AIR CONDITIONS SHOULD REMAIN IFR. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...BLAES NEAR TERM...JO SHORT TERM...BLAES LONG TERM...BLAES AVIATION...JO
Hazardous weather outlook, Sep 30, 5:12 AM EDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 512 AM EDT TUE SEP 30 2008 NCZ007>011-021>028-038>043-073>078-083>086-088-089-010915- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 512 AM EDT TUE SEP 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE EXPECTED...MAINLY THIS AFTERNOON AND TONIGHT. ONE OR TWO MAY BECOME SEVERE WITH PENNY HAIL OR DAMAGING DOWNBURST WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. AN ISOLATED THUNDERSTORM WEDNESDAY EVENING COULD POTENTIALLY BECOME SEVERE WITH PENNY HAIL OR DAMAGING DOWNBURST WINDS. OTHERWISE NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
In the hours before
Special weather statement, Sep 30, 2:23 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 223 PM EDT TUE SEP 30 2008 NCZ039-301900- RANDOLPH- 223 PM EDT TUE SEP 30 2008 ...A STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHEAST RANDOLPH COUNTY THROUGH 300 PM EDT... AT 223 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER ULAH...OR ABOUT 8 MILES SOUTH OF ASHEBORO...MOVING EAST AT 12 MPH. THE STRONG THUNDERSTORM WILL BE NEAR COLERIDGE AROUND 300 PM EDT. OTHER LOCATIONS AFFECTED INCLUDE AREAS ALONG AND ADJACENT TO STATE ROUTE 42 AND STATE ROUTE 22 IN SOUTHEAST RANDOLPH COUNTY. GUSTY WINDS OF 25 TO 35 MPH...PEA SIZED HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM. VINCENT
Special weather statement, Sep 30, 3:25 PM EDT, 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT TUE SEP 30 2008 NCZ010-011-302000- HALIFAX-WARREN- 325 PM EDT TUE SEP 30 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES THROUGH 400 PM EDT... AT 325 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES WEST OF LAKE GASTON...OR ABOUT 10 MILES NORTHEAST OF WARRENTON... MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR LAKE GASTON AROUND 340 PM EDT. GUSTY WINDS OF 30 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. PAGANO
Special weather statement, Sep 30, 3:45 PM EDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 345 PM EDT TUE SEP 30 2008 NCZ008-009-302030- GRANVILLE-VANCE- 345 PM EDT TUE SEP 30 2008 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND VANCE COUNTIES THROUGH 430 PM EDT... AT 345 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS 5 MILES SOUTH OF OXFORD...MOVING NORTHEAST AT 9 MPH. THESE THUNDERSTORMS WILL BE NEAR OXFORD AROUND 415 PM EDT. GUSTY WINDS OF 20 TO 30 MPH AND PEA SIZE HAIL CAN BE EXPECTED WITH THESE THUNDERSTORMS. GIH
Nearby
Severe Thunderstorm Warnings in North Carolina, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.